Tornadoes · United States · Mississippi · 2021

EF0 tornado, Midway to Durant, Mississippi, May 2, 2021

From Midway to Durant, this EF0 tornado ran 8.2 miles across Yazoo and Holmes counties on May 2, 2021, touching down at 6:44 PM CDT and reaching 100 yards wide. It killed nobody, and did $15,000 of property damage.

The rating scale

Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.

  1. EF065 to 85 mphthis tornado

    Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.

  2. EF186 to 110 mph

    Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.

  3. EF2111 to 135 mph

    Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.

  4. EF3136 to 165 mph

    Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.

  5. EF4166 to 200 mph

    Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.

  6. EF5over 200 mph

    Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.

  7. Unrated

    The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.

The record

Rating
EF0
Date
May 2, 2021
Touchdown
6:44 PM CDT (23:44 UTC)
Lifted
6:59 PM CDT (23:59 UTC)
On the ground
15 minutes
Path length
8.2 miles (13.1 km)
Path width
100 yards (91 m)
Deaths
0
Injuries
0
Property damage
$15,000
Counties
Yazoo and Holmes counties
Touchdown point
32.898, -90.205
Lift-off point
32.989, -90.114
Record number
2105021744-01

The damage survey

72 damage points were recorded along this path by NWS JAN, in the Damage Assessment Toolkit the survey teams carry. The strongest indicator was rated EF1. The highest wind the damage implies is 110 mph.

  • Trees down, few on a home, one on a school bus.
  • Business with roof and garage damage

Survey points are preliminary and are the raw material the published rating was built from. Source: NWS Damage Assessment Toolkit.

What the Weather Service recorded

An upper-level shortwave trough moved from East Texas across Arkansas during the afternoon of May 2nd. At the surface, a warm front associated with the system developed and lifted north across Mississippi. Severe thunderstorms developed along and south of the warm front through the afternoon and evening, producing several tornadoes and scattered wind damage extending from the southwestern and west-central Mississippi toward north-central and northeastern portions of the state.

The supercell that produced the Satartia/Yazoo City tornado produced another weak tornado that began along Saxton Rd near the Midway community. Mainly tree and tree limb damage occurred along the path of this tornado, which moved northeastward briefly paralleling MS Highway 433 near the Zeiglerville community, before crossing into Holmes County and ending west of Ebenezer along Ebenezer Coxburg Rd. The total path length was 8.15 miles across the two counties. Peak winds in Yazoo County were estimated to be 85 mph.

The supercell that produced the Satartia/Yazoo City tornado produced another weak tornado that began along Saxton Rd near the Midway community. Mainly tree and tree limb damage occurred along the path of this tornado, which moved northeastward briefly paralleling MS Highway 433 near the Zeiglerville community, before crossing into Holmes County and ending west of Ebenezer along Ebenezer Coxburg Rd. The total path length was 8.26 miles across the two counties. Peak winds in Holmes County were estimated to be 85 mph.

An EF-1 tornado touched down along Interstate 55 and Castalian Springs Road west of Durant and moved generally parallel to the Interstate on the west side of town. It snapped, uprooted, and damaged many trees along its path. The strongest phase of the tornado appeared to be as it crossed MS Highway 12 and Bowling Green Road. As it crossed Highway 12, multiple trees were damaged with one blown down onto a home and another down on a parked school bus. As the tornado crossed Bowling Green Road, a power pole and section of power lines were blown down. Several trees were also snapped or uprooted in the area. It continued across Huckleberry Road where an older building had roof damage, and then it dissipated after crossing Pilgram Church Road. Maximum winds were estimated to be 100 mph.

From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.

The warnings

32 minutes of warning. NWS JAN issued a tornado warning for this county at 23:12 UTC, 32 minutes before the tornado touched down, in force until 23:54 UTC.

The county was under a tornado watch, issued at 21:46 UTC and running to 01:59 UTC.

Issued (UTC)ExpiredProductOffice
21:46 UTC01:59 UTCTornado WatchJAN
22:30 UTC23:30 UTCTornado WarningJAN
23:12 UTC23:54 UTCTornado WarningJAN

Every warning and watch covering the touchdown point that day, from the Iowa Environmental Mesonet's archive of National Weather Service products. Lead time is measured from the issue of the warning in force to the touchdown time in the database, both of which were recorded to the minute by different people.

The forecast that day

The Storm Prediction Center had this point in a Slight Risk, with a 0.05 chance of a tornado within 25 miles. The outlook in force was issued at 19:43 UTC.

SPC's Day 1 convective outlook as it stood when the tornado began, read at the touchdown point. The same archive is on the radar archive.

What forecasters said that day

The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before the tornado touched down at May 2, 6:41 PM CDT, 3 minutes earlier.

Area forecast discussion, May 2, 6:41 PM CDT, 3 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Jackson MS
641 PM CDT Sun May 2 2021

.UPDATE...
Updated for 00Z aviation discussion

&&

.AVIATION...
00Z TAF discussion:
VFR to MVFR conditions exist across the region due to ceilings,
though local reductions to visibility are occurring in +RA.
Scattered SHRA/TSRA will continue through the evening hours across
parts of central MS, with isolated to scattered SHRA still
possible overnight. As a rather moist airmass remains in place,
ceilings are expected to fall to IFR/MVFR overnight through Monday
morning, with gradual improvement back to VFR through the daytime.
Additional scattered SHRA/TS are possible by Monday afternoon.
The presence of low clouds and continuing southerly wind overnight
is expected to limit fog development. /DL/

&&

.DISCUSSION...
Rain continues over much of the eastern parts of the area, where
temperatures remain in the lower 70s. Thunder struggled to
develop across the area this morning and seemed unlikely north of
I-20. Clouds thinned in the southwest and convection redeveloped
this afternoon. Afternoon heating is driving storm development
over northeast La and western MS. Hi-res models were showing
around 2000J and slightly higher continuing to move north as the
low pulls out. Models show the best instability remaining over
western areas. Storms are developing quickly and maintaining. Was
looking for storms that move toward northeast Mississippi to fall
apart in the cooler air. Right now, its hard to say. There was
speed shear, warm, moist and unstable air readily available after
things cleared. Storms have a good amount of energy and continue
to hold together. Closely watching the storms as things are moving
quickly. Thinking things will calm down by late evening, similar
to summer time activity. /7/

Monday night through Saturday ...

A departing shortwave leaves the area under brief large scale
subsidence to begin the period. Without deep frontal penetration,
conditions will remain warm and begin to rise as we head towards
midweek. Southerly flow at the surface will become significantly
enhanced as the subtropical ridge located over the western Atlantic
remains in control. For Tuesday, the subsiding influence of the
departing shortwave is replaced instead by a lifting influence ahead
of another upper shortwave approaching from the west. Temperatures
will be a bit lower than the near 90 degree F day preceding with
cloud cover and precipitation expected. A severe weather event is
possible and the Storm Prediction Center has our forecast area in a
Slight (2/5) risk area for severe weather. Looking at the forecast
parameters, deep moisture shouldn't be a concern and by and large
surface thermodynamics will be supportive. Steepening midlevel lapse
rates may approach 7-7.5 C/KM and SBCAPE could subsequently exceed
3,000 J/KG. Two major forecast concerns may preclude a significant
severe event:

1: The guidance does not reflect nor do the lower/mid trajectories
suggest the existence of a significant EML. This may result in
widespread convective initiation very early in the period and
subsequent competition and outflow ingestion amongst individual
thunderstorms.

2: Wind shear will likely be somewhat meager. The GFS for example
shows < 50 m^2/s2 0-3km SRH while the ECMWF suggest 0-500mb bulk
shear will in general be under 30 kts prior to 21z.

The combination of abnormally high instability with minimal CINH and
marginally supportive shear suggests widespread convective activity
with intermittently severe storms carrying primarily the risk for
small hail, brief wet microbursts that could reach severe criteria,
and torrential rainfall. ECMWF indeed forecasts PWAT to potentially
reach 2 standard deviations above normal, topping out around 2.2"
across the Arklamiss. With storm motions slow, this could result in
localized areas of ponding and brief flash flooding. 2"/hr rates
would not be out of the question with the heavier cores. A nonzero
tornado threat could develop due to storm scale interaction and a
generally clockwise turning of winds with height. Also, given the
exceptionally steep forecast lapse rates, it would not be surprising
to get a few severe hail reports, particularly if any EML
enhancement above current guidance were to evolve. It should also be
noted that guidance dramatically increases 500mb flow by 21-00z and
while current expectations are that much of the available convective
instability will be exhausted by this time, should that not occur a
more organized severe threat is not out of the question.

After sunset Tuesday, severe chances drop dramatically as what
instability remaining becomes tempered by diurnally falling
temperatures. With convection having largely worked over the
atmosphere, dewpoints should fall from the lower 70s into the middle
60s by evening across the area. Winds could veer to northerly before
frontal intrusion behind the departing area of thunderstorms
(possible MCS), but the synoptic front will likely not reach the I-
20 corridor until near daybreak Wednesday. As is typical this time
of year, the front may not fully push through and could get hung up
across the Arklamiss. Guidance differs on exact frontal position
Wednesday into Thursday, but the most likely scenario is for the
boundary to meander near the Highway 84 corridor. By Thursday, a
positively tilted upper trough moves through the area with lift
focused most likely across Arkansas into northern Mississippi. This
is unlikely to result in widespread rain, but will thicken the cloud
cover dramatically north of the I-20 corridor while likely remaining
with few clouds to the south. The clouds should clear across the
north by midday, but could still help keep maximum daily highs a bit
lower than otherwise near and along the highway 82 corridor. Highs
across the Pine Belt could end up in in the lower 80s F with highs
to the north perhaps only reaching the lower to middle 70s F.

For Friday and Saturday, upper ridging likely becomes dominant to
close the period with meager rain chances. While Friday will likely
be a bit cooler than Thursday with northerly winds behind the
departing front and upper trough, by Saturday significantly warming
temperatures are likely. Significant variance exists amongst
guidance on just how warm the weekend and beyond may be, but the
synoptic pattern suggests temperatures likely above the
climatological norm. /86/

&&

.PRELIMINARY POINT TEMPS/POPS...
Jackson       68  88  72  83 /  29  30   8  97
Meridian      66  87  70  84 /  51  50  10  95
Vicksburg     69  90  72  82 /  35  17  10  96
Hattiesburg   68  87  72  85 /  46  54  10  86
Natchez       69  89  72  81 /  25  20   6  96
Greenville    68  88  72  80 /  70  26  16  88
Greenwood     68  88  72  82 /  84  28  12  94

&&

.JAN WATCHES/WARNINGS/ADVISORIES...
MS...None.
LA...None.
AR...None.

&&

DL/7/86
Hazardous weather outlook, May 2, 3:50 PM CDT, 2 hours 54 minutes before
Hazardous Weather Outlook
National Weather Service Jackson MS
350 PM CDT Sun May 2 2021

ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>029-032>050-
053>056-059>065-072-032100-
Ashley-Chicot-Morehouse-West Carroll-East Carroll-Richland-
Madison LA-Franklin LA-Catahoula-Tensas-Concordia-Bolivar-
Sunflower-Leflore-Grenada-Carroll-Montgomery-Webster-Choctaw-
Oktibbeha-Washington-Humphreys-Holmes-Attala-Winston-Noxubee-
Issaquena-Sharkey-Yazoo-Madison MS-Leake-Neshoba-Kemper-Warren-
Hinds-Rankin-Scott-Claiborne-Copiah-Simpson-Smith-Jefferson-Adams-
Franklin MS-Lincoln-Lawrence-Jefferson Davis-Covington-Marion-
350 PM CDT Sun May 2 2021

This hazardous weather outlook is for portions of southeast
Arkansas, northeast Louisiana, central Mississippi, north central
Mississippi, and south central Mississippi.

.DAY ONE...Tonight and Monday

SEVERE THUNDERSTORMS
THREAT...Slight
TIMING...The rest of this afternoon through tonight

FLOODING
THREAT...Limited
TIMING...Through the remainder of this afternoon

The rest of this afternoon through tonight, severe thunderstormsare
possible. Some thunderstorms could produce damaging winds to 60
mph and hail at least to the size of quarters. Tornadoes cannot be
ruled out.

(https://www.weather.gov/images/jan/graphicast/3.png)

Through the remainder of this afternoon, localized flash flooding
is possible, particularly in low lying and urban areas. Minor
river flooding is also possible.

(https://www.weather.gov/images/jan/graphicast/4.png)

.DAYS TWO THROUGH SEVEN...Monday night through Saturday

Areas of flooding are likely for portions of east central
Mississippi and portions of southeast Mississippi on Tuesday.

(https://www.weather.gov/images/jan/graphicast/2.png)

Severe thunderstorms are possible and tornadoes cannot be ruled
out for the entire outlook area Tuesday through Tuesday night.

(https://www.weather.gov/images/jan/graphicast/1.png)

.SPOTTER CALL TO ACTION STATEMENT...
The activation of storm spotters, HAM radio operators, and
emergency management personnel in support of severe weather
operations may be needed for portions of the region remainder
of the afternoon through tonight and Tuesday through Tuesday
night.

MSZ030-031-032100-
Clay-Lowndes-
350 PM CDT Sun May 2 2021

This hazardous weather outlook is for portions of northeast
Mississippi.

.DAY ONE...Tonight and Monday

SEVERE THUNDERSTORMS
THREAT...Slight
TIMING...The rest of this afternoon through tonight

The rest of this afternoon through tonight, severe thunderstorms
are possible. Some thunderstorms could produce damaging winds to
60 mph and hail at least to the size of quarters. Tornadoes
cannot be ruled out.

(https://www.weather.gov/images/jan/graphicast/3.png)

.DAYS TWO THROUGH SEVEN...Monday night through Saturday

Areas of flooding are likely for portions of east central
Mississippi and portions of southeast Mississippi on Tuesday.

(https://www.weather.gov/images/jan/graphicast/2.png)

Severe thunderstorms are possible and tornadoes cannot be ruled
out for the entire outlook area Tuesday through Tuesday night.

(https://www.weather.gov/images/jan/graphicast/1.png)

.SPOTTER CALL TO ACTION STATEMENT...
The activation of storm spotters, HAM radio operators, and
emergency management personnel in support of severe weather
operations may be needed for portions of the region remainder
of the afternoon through tonight and Tuesday through Tuesday
night.

MSZ051-052-057-058-066-073-074-032100-
Newton-Lauderdale-Jasper-Clarke-Jones-Lamar-Forrest-
350 PM CDT Sun May 2 2021

This hazardous weather outlook is for portions of east central
Mississippi, and southeast Mississippi.

.DAY ONE...Tonight and Monday

SEVERE THUNDERSTORMS
THREAT...Slight
TIMING...The rest of this afternoon through tonight

FLOODING
THREAT...Elevated
TIMING...Through the remainder of this afternoon

The rest of this afternoon through tonight, severe thunderstorms
are possible. Some thunderstorms could produce damaging winds to
60 mph and hail at least to the size of quarters. Tornadoes cannot
be ruled out.

(https://www.weather.gov/images/jan/graphicast/3.png)

Through the remainder of this afternoon, areas of flash flooding
likely and some roads could be flooded or closed. Some structures
may be potentially threatened by high water. Minor river flooding
is also possible.

(https://www.weather.gov/images/jan/graphicast/4.png)

.DAYS TWO THROUGH SEVEN...Monday night through Saturday

Areas of flooding are likely for portions of east central
Mississippi and portions of southeast Mississippi on Tuesday.

(https://www.weather.gov/images/jan/graphicast/2.png)

Severe thunderstorms are possible and tornadoes cannot be ruled
out for the entire outlook area Tuesday through Tuesday night.

(https://www.weather.gov/images/jan/graphicast/1.png)

.SPOTTER CALL TO ACTION STATEMENT...
The activation of storm spotters, HAM radio operators, and
emergency management personnel in support of severe weather
operations may be needed for portions of the region remainder
of the afternoon through tonight and Tuesday through Tuesday
night.

20

&&

...HAZARD LEGEND...

*SEVERE THUNDERSTORMS*
High...Significant severe thunderstorms and tornadoes are
 likely with strong or violent tornadoes possible.
Moderate...Significant severe thunderstorms and tornadoes are
 likely with strong tornadoes possible.
Enhanced...Severe thunderstorms are likely and tornadoes are
 possible.
Slight...Severe thunderstorms and tornadoes are possible.
Marginal...Isolated severe thunderstorms are possible.

*FLOODING*
Extreme...Widespread and significant flooding is likely.
Significant...Widespread flash flooding is likely
 and significant flooding is possible.
Elevated...Areas of flash flooding likely.
Limited...Localized flash flooding is possible.

...USEFUL WEATHER WEB PAGES (URLS)...

NWS JAN Home page...
   https://www.weather.gov/jan
Stay Aware, Stay Safe NWS JAN Briefing Page...
   https://www.weather.gov/jan/safe
Latest Weather Briefing...
   https://www.weather.gov/jan/weather_briefing

Find NWS JAN on Facebook...
   https://www.facebook.com/NWSJacksonMS
Follow NWS JAN on Twitter...
   @NWSJacksonMS
Follow NWS JAN on Youtube...
   https://www.youtube.com/user/NWSJacksonMiss

...ADDITIONAL URLS FOR SEVERE WEATHER ISSUES...

Storm Prediction Center (SPC)...
   https://www.spc.noaa.gov/
Meso Analysis...
   https://www.spc.noaa.gov/exper/mesoanalysis/
Day 1 through 3 Outlooks...
   https://www.spc.noaa.gov/products/outlook/
Storm Reports...
   https://www.spc.noaa.gov/climo/online/
...ADDITIONAL URLS FOR FLOODING ISSUES...

Current Watches and Warnings...
   https://www.weather.gov/jan/safe_HeavyRain

Observed Precipitation Images...
   https://www.weather.gov/jan/precipmaps

River Forecast Center...
   https://www.weather.gov/lmrfc/
Significant River Flood Outlook...
   https://www.wpc.ncep.noaa.gov/nationalfloodoutlook/index.html
Day 1 through 3 Excessive Rainfall...
   https://www.wpc.ncep.noaa.gov/qpf/excess_rain.shtml
Excessive Rainfall Discussion...
   https://www.wpc.ncep.noaa.gov/discussions/qpferd.html
Day 1 through 7 QPF...
   https://www.wpc.ncep.noaa.gov/qpf/qpf2.shtml
QPF Discussion...
   https://www.wpc.ncep.noaa.gov/discussions/qpfpfd.html

In the hours before

Local storm report, May 2, 5:06 PM CDT, 1 hour 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
506 PM CDT SUN MAY 2 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0505 PM     TORNADO          1 ENE OMEGA             32.52N 91.13W
05/02/2021                   MADISON            LA   TRAINED SPOTTER

            TRAINED SPOTTER CONFIRMS TORNADO CROSSING
            HWY 65.

&&

AJ
Local storm report, May 2, 6:23 PM CDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
623 PM CDT SUN MAY 2 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0614 PM     TORNADO          4 N TINSLEY             32.78N 90.47W
05/02/2021                   YAZOO              MS   PUBLIC

            TORNADO CROSSING HWY 3 NEAR TINSLEY. SOCIAL
            MEDIA POST.

&&

AJ
Local storm report, May 2, 6:30 PM CDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
630 PM CDT SUN MAY 2 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0555 PM     TORNADO          1 NNW SATARTIA          32.68N 90.55W
05/02/2021                   YAZOO              MS   STORM CHASER

            WEDGE TORNADO NEAR SATARTIA, MS. SOCIAL
            MEDIA POST BY STORM CHASER.

&&

AJ
Local storm report, May 2, 6:35 PM CDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
635 PM CDT SUN MAY 2 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0620 PM     TORNADO          1 S YAZOO CITY          32.84N 90.40W
05/02/2021                   YAZOO              MS   PUBLIC

            LARGE WEDGE TORNADO SPOTTED VIA SOCIAL
            MEDIA.

&&

AJ

The air that afternoon

The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.

Jackson, MS (KJAN), 12:00Z

11.7 hours before the tornado, 70 km from the path. May 2, 2021.

Skew-T log-pSkew-T log-p diagram, Jackson, MS at 12:00Z on 2021-05-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 0 joules per kilogram, CIN -92910, lifted condensation level 1640 meters above ground. Wind barbs in knots down the right edge.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Jackson, MS at 12:00Z on 2021-05-02The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity 37 square meters per square second, 0 to 6 km bulk shear 29 knots.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
-92910 J/kg
Surface CAPE
0 J/kg
Mixed-layer LCL
1640 m above ground
0-6 km bulk shear
29 kt
0-1 km bulk shear
17 kt
0-1 km storm-relative helicity
37 m²/s²
0-3 km storm-relative helicity
45 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0
0-3 km lapse rate
4.6 K/km

Open this sounding in Storm Lab

Jackson, MS (KJAN), 00:00Z

0.3 hours after it, 70 km from the path. May 3, 2021.

Skew-T log-pSkew-T log-p diagram, Jackson, MS at 00:00Z on 2021-05-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 829 joules per kilogram, CIN 0, lifted condensation level 755 meters above ground. Wind barbs in knots down the right edge.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Jackson, MS at 00:00Z on 2021-05-03The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity 233 square meters per square second, 0 to 6 km bulk shear 46 knots.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
829 J/kg
Mixed-layer CIN
0 J/kg
Surface CAPE
851 J/kg
Mixed-layer LCL
755 m above ground
0-6 km bulk shear
46 kt
0-1 km bulk shear
28 kt
0-1 km storm-relative helicity
233 m²/s²
0-3 km storm-relative helicity
369 m²/s²
Significant tornado parameter
1.0
Supercell composite
7.9
0-3 km lapse rate
6.9 K/km

Open this sounding in Storm Lab

The radar

The Jackson/Brandon,MS radar (KDGX), 76 km away, was scanning. The volume nearest the touchdown began at 23:41 UTC.

Open the radar archive at this moment, over the track

Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.

What was reported nearby

Local storm reports within 60 km of the path, in the three hours either side.

Time (UTC)ReportWhereCountyRemark
22:46 UTCTORNADO9 E Valley ParkIssaquena, MSTHIS TORNADO DEVELOPED OVER THE YAZOO RIVER ALONG THE ISSAQUENA/YAZOO COUNTY LINE, SNAPPING SOME LARGE BRANCHES AND SMALL TREES ALONG THE RIVER LEVY. THE TORNADO MOVED NORTHEAST ACROSS MAINLY OPEN FARMLAND WEST AND THEN
22:53 UTCTORNADO2 Wnw CoxburgHolmes, MSTHIS EF1 TORNADO TOUCHED DOWN JUST SOUTH OF YELLOW BLUFF RD AND TRACKED NNE FOR ROUGHLY 10.6 MILES. MANY DAMAGED AND SNAPPED TREES WERE THE INITIAL DAMAGED AS THIS PORTION OF SW HOLMES COUNTY IS ON THE EDGE OF THE BLUFFS
22:55 UTCTORNADO1 Nne TolarvilleHolmes, MSPUBLIC REPORTED A TORNADO SOUTHWEST OF LEXINGTON. THEY WERE ON HIGHWAY 12 AND COULD SEE THE STORM IN THE DISTANCE.
22:55 UTCTORNADO1 Nnw SatartiaYazoo, MSWEDGE TORNADO NEAR SATARTIA, MS. SOCIAL MEDIA POST BY STORM CHASER.
23:14 UTCTORNADO4 N TinsleyYazoo, MSTORNADO CROSSING HWY 3 NEAR TINSLEY. SOCIAL MEDIA POST.
23:20 UTCTORNADO1 S Yazoo CityYazoo, MSLARGE WEDGE TORNADO SPOTTED VIA SOCIAL MEDIA.
23:31 UTCTORNADO2 Sw AconaHolmes, MSTHIS EF2 TORNADO TOUCHED DOWN IN THE ACONA COMMUNITY NEAR THE INTERSECTION OF HIGHWAY 17 AND HOLLY GROVE RD. MULTIPLE TREES WERE UPROOTED ALONG HIGHWAY 17 WITH MANY OTHERS DAMAGED. THE TORNADO CROSSED HENDERSON RD, WHERE
23:32 UTCTORNADO1 N AconaHolmes, MSTEN TO TWELVE TREES WERE DOWNED ALONG HIGH 17 NEAR THE HOLMES/CARROLL COUNTY LINE.
23:34 UTCTORNADO1 S Black HawkCarroll, MSTIN ROOF WAS BLOWN OFF OF A BUILDING AT THE CEDAR HILL RANCH.
23:34 UTCTORNADO3 Ne AconaCarroll, MSA ROUGHLY 100 YARD SWATH OF TREES AND POWERLINES WERE DOWNED ALONG CR 166.
23:38 UTCTORNADO2 E Black HawkCarroll, MSTREE WAS DOWN ACROSS HWY 430.
23:44 UTCTORNADO1 Nw MidwayYazoo, MSTHE SAME CELL THAT PRODUCED THE SATARTIA/YAZOO CITY TORNADO PRODUCED ANOTHER WEAK TORNADO THAT BEGAN ALONG SAXTON RD NEAR THE MIDWAY COMMUNITY. MAINLY TREE AND TREE LIMB DAMAGE OCCURRED ALONG THE PATH OF THIS TORNADO, WH
00:03 UTCTSTM WND DMG1 Se CarrolltonCarroll, MSA DOWNED TREE WAS BLOCKING HWY 35.
00:20 UTCTORNADO3 Wsw DurantHolmes, MSTHIS EF1 TORNADO TOUCHED DOWN ALONG I-55 AND CASTALIAN SPRINGS RD, WEST OF DURANT, AND TRACKED NE FOR JUST OVER 4 MILES. MOST OF THE DAMAGE WAS DONE TO TREES WITH BROKEN LIMBS ALONG WITH MANY SNAPPED AND UPROOTED TREES.
00:24 UTCTORNADO3 Ese Yazoo CityYazoo, MSWIDESPREAD DAMAGE REPORTED BY FIRE DEPARTMENT NEAR THE INTERSECTION OF HWY 49 AND 16.
00:33 UTCTORNADO2 Ne PossumneckAttala, MSHEADSTONES TURNED OVER IN CEMETERY, TREE DAMAGE, SHINGLES DAMAGED ON HOUSE, TREETOP THROUGH HEADSTONE.
00:41 UTCTORNADO3 W CameronMadison, MSTHIS EF1 TORNADO TOUCHED DOWN IN A WOODED AREA JUST OFF SIMPSON RD IN FAR NORTHERN MADISON COUNTY. IT TRACKED NE FOR JUST OVER 3 MILES BEFORE DISSIPATING AS IT APPROACHED THE ATTALA COUNTY LINE. MULTIPLE TREES WERE DAMAG
00:42 UTCTORNADO3 Sw CarmackAttala, MSTHIS EF1 TORNADO TOUCHED DOWN JUST ON THE SOUTH SIDE OF HIGHWAY 440 ON A CHURCH PROPERTY. A FEW TREES WERE DAMAGED HERE AND A POWER LINE DOWN. ALONG HIGHWAY 440, A FEW MORE TREES WERE DAMAGED AND SOME MINOR ROOF DAMAGE O
00:44 UTCTORNADO3 Ne PossumneckAttala, MSTORNADO REPORTED NORTH OF US HIGHWAY 440, EAST OF WEST, MS.
01:17 UTCTORNADO2 Nw ThomastownLeake, MSTHIS EF0 TORNADO TOUCHED DOWN IN A WOODED AREA AND TRACKED NE WHERE IT CROSSED HIGHWAY 429, OUTSIDE OF THOMASTOWN. A HANDFUL OF TREES WERE UPROOTED AT THIS LOCATION. ADDITIONAL PINE TREES WERE SNAPPED ON THE EDGE OF A FI

From the Iowa Environmental Mesonet's archive of National Weather Service local storm reports.

This ground now

The live radar over the trackEvery 2021 tornado in MississippiEvery tornado in Mississippi since 1950Warnings in force in Mississippi nowThe forecast where you are

The other tornadoes of May 2, 2021

26 more were confirmed in the United States that day.

DateTimeRatingWherePath (mi)Width (yd)DeathsInjuriesDamage
May 23:45 PM CDTEF0Greene, AL1.445
May 24:57 PM CDTUnratedMadison Parish, LA1.425
May 25:25 PM CDTUnratedTuscaloosa, AL0.325
May 24:26 PM MDTUnratedBent, CO0.920
May 25:46 PM CDTUnratedLaSalle Parish, LA1.225
May 25:46 PM CDTEF1Issaquena, MS30.1300$505,000
May 25:53 PM CDTEF1Holmes, MS10.6450$40,000
May 25:55 PM CDTEF1Jefferson, MS14.0650$30,000
May 26:31 PM CDTEF2Holmes, MS6.0510$75,000
May 26:52 PM CDTEF0Union Parish, LA0.180
May 27:20 PM CDTEF1Holmes, MS4.2300$100,000
May 27:22 PM CDTEF1Hinds, MS6.91,000$200,000
May 27:41 PM CDTEF1Madison, MS3.4250$8,000
May 27:42 PM CDTEF1Attala, MS7.5110$20,000
May 27:51 PM CDTUnratedHamilton, NE0.040
May 27:51 PM CDTEF0Hamilton, NE0.9150$45,000
May 27:57 PM CDTEF0Kearney, NE1.7150
May 28:06 PM CDTEF0Polk, NE1.3100$45,000
May 28:08 PM CDTEF0Calhoun, MS1.350$10,000
May 28:17 PM CDTEF0Leake, MS2.950$10,000
May 28:23 PM CDTEF0Choctaw, MS2.160$5,000
May 28:30 PM CDTEF1Calhoun, MS2.150$500,000
May 29:15 PM CDTEF0Chickasaw, MS7.550$25,000
May 29:40 PM CDTEF1Pontotoc, MS4.5150$125,000
May 29:53 PM CDTEF1Lee, MS12.7400$1.0 million
May 210:22 PM CDTEF0Lee, MS2.0100$25,000

What this means

Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.

Sources

NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.